Log in
AF Association
16,099 members19,163 posts

Amiodarone

Hi,

I have been on amiodarone for about 3 years, my GP has recently taken me off it giving me no replacement. He told me it wasn't working as I still have AF. Does this sound right?

Best wishes

Des

33 Replies
oldestnewest

Three years is probably long enough to be on amiodarone - its a very powerful rhythm control drug with some nasty side effects, especially when used long term. It can also take many weeks to clear from your body. So, all in all, you might be better off without it. However, are you on other meds? You make it sound like your GP has abandoned you?

Reply

Hi,

I'm on warfarin but it does feel like I have been abandoned but don't know enough to take appropriate steps, will do by the end of the week. Been given some food for thought from you guys, Thanks, Des

Reply

About three years ago, I was taken off Amiodarone because it wasn't working. My dr then put me on a beta blocker and, subsequently, a calcium blocker as well. It seems unusual if you are still in AF to have no medication at all.

Reply

Thanks Yack

Reply

Why is your GP treating you? They seldom know enough about AF as do many cardiologists. Whilst I agree that one should not take a drug which is not working you should not be abandoned in this way. Have you been assessed for need of anticoagulation for stroke prevention? Ask to see an elctrophysiologist for the best chance of roper treatment.

Look up CAREAF website for good treatment protocol.

3 likes
Reply

Thanks Bob,

I should have mentioned that I am on warfarin. But I will make a note to ask to see a elctrophysiologist.

Best wishes

Des

Reply

Hi I have been on Amiodarone since March,I was told it was for short term use only as it is quite a nasty drug!

I had 200mgs for 5months,then 100mgs until November,I'm hoping to come off it on Thursday when I see my Cardiologist! So don't really know what happens next!

Reply

Thanks

Reply

Hi. I don't mean to come across negative, but the Amioderone might have been keeping your beat at a low level. Without it could bring a resurgence over the next three months. As Bob says, make effort to see electro-physiologist, or at least a cardiologist. Once going down the Amioderone route I would have thought a cardiologist at least should have been involved.

Best

Phil

Reply

Thanks Phil

Reply

I was on Amiodarone for 5 years with no side effects and it stopped working, then had two Ablation procedures which lasted 6 years........now back on Amiodarone which is working and Cardiologist talking about further Ablation treatment if it should stop working again.

It seems to me you should be offered Ablation treatment unless you have underlying reasons not to. Why not ask your Doctor if ablation treatment is an option.

I am lucky enough to have private health care.

Best wishes,

Mike

Reply

Thanks Mike

Reply

I would really check reasons for why your medication has been discontinued!!!!!! I have had extensive heart tests and hospital admissions since August - it appears that taking amiodarone for over a year has caused serious problems! It is a very toxic drug that has done more harm than good! Maybe you will be better without it. Gillyflower13

Reply

Thank you

Reply

You should be seeing an EP - you have the right to request an referral. My own AF did not improve until I was referred to an EP at Papworth. My GP was good and picked it up but did what GPs should do, referred to a cardiologist but it took a while for them to refer me to Papworth. If you are on amiodarone you should also be having thyroid tests as it can affect that and did with me. I am now on flecanide but also take beta blockers and something to slow heart rate but we are all different - however very unusual not to have any medication at all and not to have your heart checked out to see how it copes. I am glad you are at least taking wafarin. Don't be fobbed off, I was misdiagnosed for some years and it resulted in me having much worse problems than I needed to.

1 like
Reply

Thanks Zara

Reply

Zara, I had my abalation October 19th and have been on amioadrone since then but EP said for only 6 weeks. I have hyperthyroidism and am gaining weight and coughing. I am already overweight and was wondering if amioadrone made you gain any weight. I don't want to be on amioadrone because of the nasty things I have heard about the drug but afraid I will go back into AF when I go off it. Wow, I didn't realize I wad such a scary person until I read this....

Reply

No it certainly doesn't Des, he has taken you off it because it should only be taken for a maximum of three years, mainly because it can lead to lung disease by way of taking the elasticity out of lung tissue. Pneumanosis. Taking you off it puts you at higher risk of stroke, which I am sure you know, is a consequence of A/F. I was taken off it after four years, my lungs are shot anyway with COPD. My consultant then prescribed Dronedarone, supposedly very expensive, but it did not work for me, in fact I was a regular at A&E for the duration of taking it. I am now back on Amiodarone because there is no other alternative in my case, I have had A/F for thirty years and am now 75, had a stroke 11 years ago but am very happy to be back on Amiodarone. There are other choices, mainly Beta- Blockers, none of which worked for me either. Very best of luck to you Des, hope one of these alternatives work for you, get back to that doctor and tell him you need to see someone who specializes in, or knows about this uncomfortable frightening ischemic disease.

2 likes
Reply

Thank you

Reply

Hi again Des, I forgot to mention I now take Amiodarone in the morning and Nebivolol at night. Amiodarone is known in the medical profession as a very dirty drug. My beats per minute on waking are sometimes only 45, but told nothing to worry about.

Reply

Definitely get referred to an EP as they are the specialist consultants who deal with arithmyia and all related medicines.

Reply

Thanks Peter, will do.

Reply

I was on Amiodarone for 8 years, and with several cardioversions managed to stay in NSR. But eventually the side effects meant I had to stop taking it. I was offered Dronedarone instead but it didn't work. Did you have cardioversion to get back into NSR after starting on Amiodarone?

I agree you see an EP and see if he recommends an ablation, cardioversion etc.

But I would also agree that Amiodarone isn't a long term solution due to it's side effects.

Hope you get sorted

Lance

1 like
Reply

Thanks Lance,

Yes I had a cardioversion, it lasted about 6 weeks.

Best wishes

Des

Reply

In that case it looks like Amiodarone wasn't able to keep you in NSR and I can see why your GP stopped it.

But you should still see an EP to see if there are other options that might work

Reply

Thanks, I'm feeling nervous about stopping. I didn't realise AF was this serious. Thanks for getting back to me.

Best wishes

Des

1 like
Reply

After talking with an EP I decided to stay in permanent AF as it wasn't causing me any real problems, and not to have an ablation. But it's something you should discuss with an EP. He might think there was a good chance of getting you AF free through an ablation or other procedure

lance

Reply

OK thanks a lot Lance that's made me feel a bit better.

Best wishes

Des

Reply

What gets me is that patients are left hanging about for years trying all sorts of drugs and being put through all sorts of tests. I've no hassle with tests but the direction to go in is the Electrophysiologist (EP).

We seem to start at the wrong end of the process. If the EP cannot help then you are into anticoagulants and drugs to protect and regulate. Everyone is different I know but there is no doubt in my case, my quality of life could have improved years ago with a little more help in the right direction.

Having taken Amiodarone (a dirty drug) for so long and then not being given a replacement seems unusual if not crazy despite its ability to remain in the blood for a considerable period. A week on this drug was enough for me and it put me in a 'cry for help' situation which the LGI solved. Go for Gold Des and get well.

Dave.

2 likes
Reply

Thanks Dave, reread this a couple of times, so glad I came here.

Best wishes

Des

Reply

An EP actually also knows a lot about drugs but specifically what they are more prone to do for those in AF.

Reply

In fact insist on an EP appointment Des.

Reply

Will do. Thanks

Reply

You may also like...